Mississippi, 2011Tornadoes and Damaging Winds in Mississippi, February 24, 2011
February 24, 2011 · NWS JAN · 39 events in 25 counties and zones
A line of severe thunderstorms tracked from west to east across the ArkLaMiss region on the evening of February 24th. These storms were prolific wind producers, with measured wind gusts over 50 mph common in areas along and north of the I-20 corridor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.9 million
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms tracked from west to east across the ArkLaMiss region on the evening of February 24th. These storms were prolific wind producers, with measured wind gusts over 50 mph common in areas along and north of the I-20 corridor. As a result, widespread wind damage occurred over portions of southeastern Arkansas, northeastern Louisiana, and northern portions of central Mississippi. Downed trees and power lines were reported across several counties along with some minor structural damage in a few areas. In addition, embedded areas of circulation developed within the squall line. Two tornadoes were confirmed with these areas. The first was an EF-1 that tracked across northern West Carroll Parish, and the other was an EF-2 that tracked from northern Issaquena County into northern Sharkey County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 3:45 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 24, 3:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST THU FEB 24 2011
...SEVERE STORMS POSSIBLE TONIGHT AND AGAIN POSSIBLY SUNDAY INTO
SUNDAY NIGHT...
.DISCUSSION...THUNDERSTORMS LINED UP TO OUR WEST (AND PUSHING INTO
THE ARKLATEX) ALONG A PRE-FRONTAL SURFACE TROUGH ARE STARTING TO
LOOK MORE HEALTHY AT THIS HOUR IN RESPONSE TO INCREASING UPPER LEVEL
FORCING. STILL HAVE SEEN VERY LITTLE EVIDENCE OF ANY SIGNIFICANT
ISOLATED PRE-SQUALL CONVECTION IN THE VICINITY OF THE REGION...WHICH
IS SOMETHING WE ARE KEEPING A CLOSE EYE ON. ACTIVITY TO THE WEST WAS
EARLIER CREEPING EAST AT 20 KTS...BUT IS NOT ACCELERATING AS
INTENSITIES HEIGHTEN.
IF NO PRE-SQUALL LINE SUPERCELLULAR ACTIVITY MATERIALIZES AT
ALL...EXPECT THUNDERSTORMS TO NOT GET INTO THE MY EXTREME NORTHWEST
ARKLAMISS DELTA ZONES UNTIL AT LEAST 630 OR 7 PM. THESE STORMS HAVE
PRODUCED VERY LITTLE SEVERE REPORTS AS OF THE TIME OF THIS
WRITING...BUT THIS WILL PROBABLY NOT CONTINUE TO BE THE CASE SINCE
STORM INTENSITIES ARE PICKING UP AND THE THE OVERALL ENVIRONMENT FOR
STORM GROWTH IS BECOMING MORE FAVORABLE WITH TIME THIS AFTERNOON. IN
FACT...THE STORM PREDICTION CENTER HAS ALREADY PLACED PORTIONS OF MY
NORTHWESTERN ZONES IN A TORNADO WATCH THROUGH 10 PM ALREADY. OUR
THINKING IS THAT THIS LINE OF STORMS WILL MAINLY CARRY A DAMAGING
WIND GUST POTENTIAL TO 60 OT 70 MPH...BUT VERY HIGH LEVELS OF
LOW-LEVEL SHEAR WILL ALSO BRING A RISK FOR QLCS-TYPE ASSOCIATED
TORNADOES.
AS PREVIOUSLY MENTIONED BY OUR OFFICE IN CONJUNCTION WITH THIS
EVENT...LEVELS OF INSTABILITY ARE NOT EXPECTED TO BE HIGH (< 1000
J/KG ML CAPE) AND STRONG UPWARD MOTION OFFERED BY THE INCOMING
ATMOSPHERIC DISTURBANCE WILL BE NECESSARY TO OVERCOME THIS LACK AND
BRING STORMS UP TO SEVERE STRENGTH. THIS UPWARD MOTION SHOULD
DECREASE GREATLY AS YOU HEAD SOUTH TOWARD THE COAST...SO IT IS NOT
HARD TO IMAGINE THAT OUR CONFIDENCE IN SEVERE WEATHER IS MUCH LESS
DOWN TOWARD THE HIGHWAY 84 CORRIDOR (AND ESPECIALLY IN SOUTHEASTERN
MS WHERE INSTABILITY WILL LIKELY BE LESS THAN ELSEWHERE). PREVIOUS
HWO PRODUCTS HAVE BEEN ASSESSING THE RISK MUCH IN THE THIS FASHION
AND THUS NO RADICAL UPDATES HAVE BEEN MADE TO TENOR AND MESSAGE OF
PRODUCTS CONCERNING THIS EVENT.
WE EXPECT THE SQUALL LINE TO BASICALLY SHOW A NORTHEAST TO SOUTHWEST
TILT ACROSS THE REGION AS IT MOVES THROUGH THIS EVENING...PROBABLY
COMING CLOSE TO PARALLELING THE NATCHEZ TRACE CORRIDOR BY
MIDNIGHT...AND THEN LIKELY EXITING THE EASTERN PORTIONS OF OUR CWA
AROUND 3 TO 4 AM. THE BIG WILD CARD IN MY NORTHWEST ZONES THROUGH
EARLY THIS EVENING REMAINS ON WHETHER OR NOT ANY PRE-SQUALL ISOLATED
SUPERCELLS CAN MATERIALIZE. IF THIS OCCURS THEN OBVIOUSLY ALL MODES
OF SEVERE WEATHER WOULD BE A MAJOR RISK WITH ANY SUCH CELLS.
HOWEVER...IT IS JUST A SMALL CHANCE THAT SUCH DEVELOPMENT WILL OCCUR
AND EFFECT OUR AREA SINCE SOUNDINGS THIS MORNING THROUGH MIDDAY
AROUND OUR LATITUDE HAVE SHOWN RESIDUAL THERMAL CAPPING THAT WILL
PROBABLY HOLD UP UNTIL SQUALL LINE ARRIVAL. OTHERWISE...EXPECT SOUTH
WINDS FROM THE SOUTH TO BE GUSTING VIGOROUSLY OUT AHEAD OF THIS
SQUALL LINE...ESPECIALLY IN THE UPPER ARKLAMISS DELTA WHERE A WIND
ADVISORY IS IN EFFECT THROUGH MIDNIGHT. IT IS POSSIBLE WE MAY HAVE
TO EXPAND THIS WIND ADVISORY EARLY THIS EVENING AND WE WILL WATCH
THAT SITUATION CLOSELY.
LOOK FOR THE ACTUAL COLD FRONT TO LAG THE PRE-FRONTAL TROUGH BY A
BIT...NOT MOVING ACROSS THE BULK OF THE REGION UNTIL VERY LATE
TONIGHT OR EARLY TOMORROW MORNING. LOW CLOUDS AND MAYBE A PATCH OR
TWO OF DRIZZLE COULD HANG IN UNTIL THIS FRONT CLEARS. FOLLOWING THIS
FEATURE WILL BE COOLER TEMPERATURES FOR TOMORROW AND TOMORROW
NIGHT...BUT WE STILL DO NOT EXPECT ANYBODY TO GET DOWN TO FREEZING
TOMORROW NIGHT (ALTHOUGH SOME SPOTS IN EAST CENTRAL AND NORTHEASTERN
MS MAY GET CLOSE). THE COOL CONDITIONS WILL BE SHORT LIVED AS THE
VERY PROGRESSIVE CONUS PATTERN TRANSFERS THIS HIGH PRESSURE QUICKLY
TO THE EAST AND SHOVES ANOTHER POWERFUL DISTURBANCE TOWARD US FROM
OUT OF THE DESERT SOUTHWEST BY LATER SUNDAY. TRENDS WITH THIS SYSTEM
TO IMPACT THE ARKLAMISS WITH CHANCES OF SHOWERS AND STORMS LATE
SUNDAY INTO EARLY MONDAY HAVE BEEN LOOKING MORE IN THE STYLE OF
HYPER LA-NINA (AND THUS WARMER AND LESS WET). COMBINATIONS OF
INSTABILITY AND WIND SHEAR COULD STILL END OF UP BEING DISTURBINGLY
HIGH FOR PORTIONS OF THE AREA (ESPECIALLY NORTH OF I-20)...WHILE
THERMAL CAPPING COULD PRECLUDE A VERY HIGH SEVERE POTENTIAL IN OUR
SOUTH. WE HAVE TRENDED THE HWO TOWARD THIS LINE OF THINKING SOME.
THE FORECAST FOR THE REST OF THE EXTENDED FORECAST WAS DEFERRED TO
THE PREVIOUS FORECASTER AND THEIR RELEVANT DISCUSSION WAS APPENDED
BELOW. /BB/
&&
PREV DISCUSSION LONG TERM DISCUSSION...
/ISSUED 330 AM CST THU FEB 24 2011/
LONG TERM...SATURDAY THROUGH THURSDAY...
FOR MONDAY NIGHT THROUGH THURSDAY...
WE WILL ENTER A QUIET PERIOD OF WEATHER AS SEVERAL FLAT UPPER RIDGES
MOVES OVER THE REGION. LOWS WILL BE GENERALLY FROM THE UPPER 30S TO
THE MIDDLE 40S. HIGHS WILL GO FROM THE 50S AND 60S ON TUESDAY TO THE
60S AND LOWER 70S FOR WEDNESDAY AND THURSDAY. WENT WITH A BLEND OF
MEX...GMOS AND ENSEMBLES./17/
&&
.AVIATION...VFR CATEGORY CEILINGS WILL CONTINUE INTO THE EARLY
EVENING. EXPECT A SQUALL LINE TO MOVE ACROSS THE AREA THIS EVENING
AND INTO THE EARLY MORNING...AROUND 01-03Z GLH TO GWO...JAN/GTR
~03-05Z...THEN MEI/HBG ~06-08Z. THE LINE WILL BE ACCOMPANIED BY
MVFR/IFR CONDITIONS WITH SEVERE WIND GUSTS >50 KTS. EXPECT SOME MVFR
CATEGORY STRATUS TO LINGER BEHIND THE FRONT THROUGH EARLY FRIDAY
MORNING. CLEARING SKIES AND VFR CONDITIONS EXPECTED FRI AFTN THROUGH
FRI NIGHT. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 55 64 40 73 / 99 3 0 4
MERIDIAN 58 66 36 74 / 95 4 0 2
VICKSBURG 53 61 40 73 / 100 1 0 5
HATTIESBURG 62 72 44 75 / 75 7 0 5
NATCHEZ 53 63 44 72 / 86 3 0 5
GREENVILLE 47 56 38 71 / 100 0 0 3
GREENWOOD 48 57 36 72 / 100 3 0 2
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>028-
034>036-040>042-047.
LA...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-015-016-
023-025.
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.
&&
BB/EC/17Hazardous weather outlook, Feb 24, 3:23 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CST THU FEB 24 2011
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036-
040>042-047-252130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
YAZOO-WARREN-
323 PM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND FRIDAY
A SQUALL LINE CONTAINING SEVERE THUNDERSTORMS IS EXPECTED TO CROSS
THE OUTLOOK AREA DURING THE EVENING HOURS. A FEW SEVERE
THUNDERSTORMS COULD DEVELOP AHEAD OF THE LINE. THE MAIN SEVERE
WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 75 MPH AND POSSIBLE
TORNADOES.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY NIGHT...ESPECIALLY
FOR AREAS NORTH OF INTERSTATE 20...AS A POTENT LOW PRESSURE SYSTEM
DEVELOPS OVER THE PLAINS STATES AND TRACKS NORTH OF THE ARKLAMISS
REGION. VERY STRONG WIND SHEAR IS EXPECTED TO COMBINE WITH AN
UNSTABLE AIRMASS TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS.
PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO DATE ON THE LATEST
OUTLOOKS AND FORECASTS CONCERNING THIS STORM SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
LAZ024-026-MSZ029>033-037>039-043>046-048>060-252130-
CATAHOULA-CONCORDIA-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-
WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-
323 PM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI...
.DAY ONE...TONIGHT AND FRIDAY
A SQUALL LINE CONTAINING SEVERE THUNDERSTORMS IS EXPECTED TO CROSS
THE OUTLOOK AREA DURING THE MID TO LATE EVENING HOURS. THE MAIN
SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 70 MPH AND
POSSIBLE TORNADOES EMBEDDED IN THE LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY AFTERNOON INTO
SUNDAY NIGHT...ESPECIALLY FOR LOCATIONS NORTH OF INTERSTATE 20...AS
A POTENT LOW PRESSURE SYSTEM DEVELOPS OVER THE PLAINS STATES AND
TRACKS NORTH OF THE ARKLAMISS REGION. VERY STRONG WIND SHEAR IS
EXPECTED TO COMBINE WITH AN UNSTABLE AIRMASS TO BRING THE POTENTIAL
FOR SEVERE THUNDERSTORMS. PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO
DATE ON THE LATEST OUTLOOKS AND FORECASTS CONCERNING THIS STORM
SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THROUGH THIS EVENING...AND POSSIBLY AGAIN
FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT.
MSZ061>066-072>074-252130-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
323 PM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND FRIDAY
A SQUALL LINE CONTAINING ISOLATED SEVERE THUNDERSTORMS IS EXPECTED
TO CROSS THE AREA DURING THE LATE EVENING AND EARLY MORNING HOURS.
THE MAIN SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 60
MPH AND POSSIBLE TORNADOES EMBEDDED IN THE LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY NIGHT...ESPECIALLY
FOR AREAS NORTH OF INTERSTATE 20...AS A POTENT LOW PRESSURE SYSTEM
DEVELOPS OVER THE PLAINS STATES AND TRACKS NORTH OF THE ARKLAMISS
REGION. VERY STRONG WIND SHEAR IS EXPECTED TO COMBINE WITH AN
UNSTABLE AIRMASS TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS.
PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO DATE ON THE LATEST
OUTLOOKS AND FORECASTS CONCERNING THIS STORM SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
EC
In the hours before
Local storm report, Feb 24, 7:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
717 PM CST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 5 N BASTROP 32.85N 91.91W
02/24/2011 MOREHOUSE LA LAW ENFORCEMENT
TREES WERE DOWNED IN THE NORTHWESTERN PORTION OF THE
PARISH.
&&
DL/ETEvent by event
36 thunderstorm wind, 2 tornado, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- February 24, 7:30 PM CST
- Where
- Washington County, 2.41 mi ENE of Refuge
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.310, -91.090
Estimated wind gust of 80 mph. Part of the roof was blown off a Casino near the Mississippi River bridge. Several light poles were also blown down in the parking lot.
Thunderstorm Wind, Bolivar
- When
- February 24, 7:30 PM CST
- Where
- Bolivar County, 0.69 mi S of Cleveland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 33.740, -90.730
Some trees were blown down on some roads and some roofs were damaged in Cleveland.
Thunderstorm Wind, Washington
- When
- February 24, 7:38 PM CST
- Where
- Washington County, Avon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.230, -91.050
A carport was blown off of a mobile home and onto two nearby parked cars.
Thunderstorm Wind, Sunflower
- When
- February 24, 7:40 PM CST
- Where
- Sunflower County, 0.69 mi S of Goldfield
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 33.870, -90.500
Around a dozen power poles were blown down by high winds. Several power outages in the area around the State Penitentary. An estimated 80 mph winds was reported that had blown down the power poles.
Thunderstorm Wind, Washington
- When
- February 24, 7:50 PM CST
- Where
- Washington County, 1.16 mi E of Hollandale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.170, -90.850
Trees and power lines were blown down at Hollandale.
Thunderstorm Wind, Sunflower
- When
- February 24, 7:50 PM CST
- Where
- Sunflower County, 0.58 mi E of Indianola
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 33.450, -90.640
Trees and power poles were blown down.
Strong Wind, Choctaw
- When
- February 24, 7:50 PM CST
- Where
- Choctaw forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.347, -89.248 (the zone’s center; the record gives no point)
A couple of trees were blown down due to gradient winds.
Tornado, Issaquena
- When
- February 24, 7:50 PM CST to 7:53 PM CST
- Where
- Issaquena County, 0.58 mi W of Grace to 2.42 mi ENE of Grace
- Rating
- EF1
- Path length
- 2.98 mi
- Path width
- 400 yd
- Continued into
- Sharkey, Ms (JAN)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.000, -90.960
The tornado started at Grace, where it downed a few large trees and caused minor roof damage to several homes. The tornado continued into Sharkey County, and just after crossing Dry Bend Road it destroyed a metal outbuilding, scattering tin and other debris a mile downstream. Part of the roof of another larger metal building was taken off at the same location, along with a couple of trees snapped. From here the tornado mainly passed through open fields for a couple of miles, although trees could be seen down along some tree lines. As the tornado approached US Highway 61, it turned more east-northeastward and downed more trees and rolled some equipment at a farm shop. As it crossed Highway 61, it snapped or downed at least 6 wooden power poles. It also caused significant shingle damage to a frame home and downed several trees and large limbs. The tornado then moved back into inaccessible farm fields, and is assumed to have dissipated shortly thereafter. Max winds were 115 mph and the total path length was near 7 miles.
Tornado, Sharkey
- When
- February 24, 7:53 PM CST to 8:01 PM CST
- Where
- Sharkey County, 1.5 mi SSE of Sago to 0.45 mi SW of Nitta Yuma Davis Arp
- Rating
- EF2
- Path length
- 4.36 mi
- Path width
- 400 yd
- Property damage
- $800,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.010, -90.910
The tornado started at Grace, where it downed a few large trees and caused minor roof damage to several homes. The tornado continued into Sharkey County, and just after crossing Dry Bend Road it destroyed a metal outbuilding, scattering tin and other debris a mile downstream. Part of the roof of another larger metal building was taken off at the same location, along with a couple of trees snapped. From here the tornado mainly passed through open fields for a couple of miles, although trees could be seen down along some tree lines. As the tornado approached US Highway 61, it turned more east-northeastward and downed more trees and rolled some equipment at a farm shop. As it crossed Highway 61, it snapped or downed at least 6 wooden power poles. It also caused significant shingle damage to a frame home and downed several trees and large limbs. The tornado then moved back into inaccessible farm fields, and is assumed to have dissipated shortly thereafter. Max winds were 115 mph and the total path length was near 7 miles.
Thunderstorm Wind, Leflore
- When
- February 24, 8:15 PM CST to 8:20 PM CST
- Where
- Leflore County, 0.64 mi ESE of Itta Bena to 0.79 mi WSW of Greenwood
- Measured
- 67 kt (77 mph) estimated gust
- Property damage
- $700,000
- Reported by
- Emergency Manager
- Coordinates
- 33.497, -90.320
A swath of thunderstorm wind damage occurred from Itta Bena to Greenwood. At Itta Bena, several large trees as well as power lines were blown down. A couple of homes were damage. One home sustained roof damage and the other some window damage. The roof was completely blown off of a large church and a grain bin was torn down. Trees were blown down around Greenwood and a large fence was blow down at the Industrial park.
Thunderstorm Wind, Humphreys
- When
- February 24, 8:15 PM CST
- Where
- Humphreys County, 0.69 mi S of Belzoni
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.170, -90.500
Trees and power lines were blown down along Pluck Road.
Thunderstorm Wind, Leflore
- When
- February 24, 8:20 PM CST
- Where
- Leflore County, 0.58 mi E of Money
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.650, -90.210
Trees were blown down in the northern part of the county. A large tree was blown down across a road in Money.
Thunderstorm Wind, Grenada
- When
- February 24, 8:30 PM CST
- Where
- Grenada County, 0.57 mi E of Grenada
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.780, -89.810
Several trees were down around Grenada.
Thunderstorm Wind, Grenada
- When
- February 24, 8:30 PM CST
- Where
- Grenada County, Grenada Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.830, -89.800
A measured 59 mph wind gust was observed at Grenada Municipal Airport.
Thunderstorm Wind, Carroll
- When
- February 24, 8:35 PM CST
- Where
- Carroll County, Carrollton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.500, -89.920
Numerous trees were blown down around Carrollton, some blocked area roads.
Thunderstorm Wind, Yazoo
- When
- February 24, 8:35 PM CST
- Where
- Yazoo County, Eden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.980, -90.330
A few trees were blown down around Eden.
Thunderstorm Wind, Yazoo
- When
- February 24, 8:40 PM CST to 8:55 PM CST
- Where
- Yazoo County, 0.9 mi SW of Yazoo City Barrier A to 3.42 mi SSE of Fordyke
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 32.860, -90.410
Several trees and power lines were blown down across the county with some trees blocking roadways. Some minor fires were also reported as a result of damaged utility lines.
Thunderstorm Wind, Montgomery
- When
- February 24, 8:47 PM CST to 9:00 PM CST
- Where
- Montgomery County, 1.34 mi WNW of Winona to 0.9 mi NE of Kilmichael
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.490, -89.750
Numerous trees and power lines were blown down across all of Montgomery County.
Thunderstorm Wind, Holmes
- When
- February 24, 8:50 PM CST
- Where
- Holmes County, Lexington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.120, -90.050
Trees were reported blown down in the city of Lexington which included one tree observed on Highway 17 North.
Thunderstorm Wind, Webster
- When
- February 24, 9:02 PM CST to 9:20 PM CST
- Where
- Webster County, 5.63 mi SSW of Cadaretta to 1.75 mi ENE of Walthall
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.622, -89.477
Trees were blown down across Webster County. One tree was reported down on Highway 9 near Walthall, a car accident resulted. Numerous power outages were observed county wide.
Thunderstorm Wind, Choctaw
- When
- February 24, 9:10 PM CST to 9:30 PM CST
- Where
- Choctaw County, 1.52 mi W of French Camp to 0.69 mi S of Ackerman
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.300, -89.426
Trees were blown down along Highway 407, Highway 790, and Highway 9 across the county.
Thunderstorm Wind, Attala
- When
- February 24, 9:18 PM CST to 9:25 PM CST
- Where
- Attala County, 0.9 mi NW of Kosciusko
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.060, -89.590
A few trees were blown down across Attala County.
Thunderstorm Wind, Madison
- When
- February 24, 9:25 PM CST
- Where
- Madison County, 2.43 mi ENE of Mansdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 32.530, -90.160
A couple of trees were blown down which had partially blocked Dewees Road.
Thunderstorm Wind, Clay
- When
- February 24, 9:30 PM CST
- Where
- Clay County, Montpelier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.720, -88.950
Several trees were blown down around Montpelier.
Thunderstorm Wind, Leake
- When
- February 24, 9:35 PM CST to 9:40 PM CST
- Where
- Leake County, 0.58 mi W of Thomastown to 2.31 mi SW of Dowell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.870, -89.680
Trees were reported blown down in the northwest and west portion of the county.
Thunderstorm Wind, Oktibbeha
- When
- February 24, 9:44 PM CST
- Where
- Oktibbeha County, 0.58 mi W of Starkville Bryan Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.430, -88.860
A few trees and a fence were blown down southwest of Starkville.
Thunderstorm Wind, Rankin
- When
- February 24, 9:48 PM CST
- Where
- Rankin County, 2.71 mi WSW of Luckney
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.330, -90.110
A wind gust of 55 mph was observed near the intersection of Spillway Road and Old Fannin Road.
Thunderstorm Wind, Rankin
- When
- February 24, 9:50 PM CST
- Where
- Rankin County, 1.81 mi NE of Luckney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 32.370, -90.050
Utility lines along Old Fannin Road were damaged by large tree limbs.
Thunderstorm Wind, Clay
- When
- February 24, 9:53 PM CST to 9:55 PM CST
- Where
- Clay County, 0.68 mi WSW of West Pt to 0.9 mi NE of West Pt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 33.597, -88.661
Numerous trees and power lines were blown down across town.
Thunderstorm Wind, Rankin
- When
- February 24, 9:55 PM CST
- Where
- Rankin County, Value
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -90.000
Trees and power lines were blown down on Jasper Street.
Thunderstorm Wind, Clay
- When
- February 24, 9:57 PM CST
- Where
- Clay County, 1.15 mi E of Tibbee
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.530, -88.630
Several trees were blown down.
Thunderstorm Wind, Winston
- When
- February 24, 10:03 PM CST
- Where
- Winston County, 0.9 mi SW of Noxapater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.990, -89.060
A couple of trees were blown down around Noxapater.
Thunderstorm Wind, Lowndes
- When
- February 24, 10:15 PM CST
- Where
- Lowndes County, 0.69 mi N of Interstate City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.510, -88.400
A tree had blown down on a house in Columbus.
Thunderstorm Wind, Lowndes
- When
- February 24, 10:15 PM CST
- Where
- Lowndes County, Caledonia
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.680, -88.330
Eight trees were blown down around the city of Caledonia.
Thunderstorm Wind, Winston
- When
- February 24, 10:17 PM CST
- Where
- Winston County, 8.01 mi SE of Noxapater
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.920, -88.950
A couple of trees were blown down around Nanih Waiya.
Thunderstorm Wind, Neshoba
- When
- February 24, 10:17 PM CST
- Where
- Neshoba County, 6.44 mi NNE of Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.908, -88.943
A couple of trees were blown down.
Thunderstorm Wind, Lauderdale
- When
- February 24, 11:04 PM CST
- Where
- Lauderdale County, 0.9 mi SE of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.490, -88.840
A couple of trees were blown down around Collinsville.
Thunderstorm Wind, Jasper
- When
- February 24, 11:18 PM CST
- Where
- Jasper County, 1.89 mi WSW of Louin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.070, -89.260
A couple of trees were blown down near Louin. One of the trees was reported across County Road 168.
Thunderstorm Wind, Lauderdale
- When
- February 24, 11:20 PM CST
- Where
- Lauderdale County, Meridian Nas
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 32.550, -88.570
Meridian Naval Station recorded 55 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, February 24, 20111 injured · $70,000 · 1.5 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290095, 290098, 290108, 290121, 290126, 290135, 290146, 290152, 290178, 290189, 290191, 290190, 290193, 290195, 290198, 291205, 290199, 290201, 290200, 290202, 290205, 290203, 290204, 290210, 290206, 290207, 290208, 290209, 290211, 290213, 290212, 290214, 290215, 290217, 290218, 291207, 290219, 290220, 290221.